Rip Current, Sussex
- When
- July 27, 7:00 AM EST to July 31, 11:59 PM EST
- Where
- Sussex County, Rehoboth Beach
- Injuries
- 7 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
For the second time this month, a high pressure system built into New England and its adjacent coastal waters behind a cold frontal passage on the 27th. Just as the first high was moving farther offshore on the 29th, a low pressure system developed and moved through just southeast of the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
For the second time this month, a high pressure system built into New England and its adjacent coastal waters behind a cold frontal passage on the 27th. Just as the first high was moving farther offshore on the 29th, a low pressure system developed and moved through just southeast of the state. This prolonged the northeast flow. Then another high pressure system built into New England which prolonged the northeast flow even longer. This caused more rip currents and rough surf. Red Flag Warnings were posted along many beaches with bathing restrictions. Nevertheless, lifeguards at Rehoboth beach performed 210 rescues from July 27th through August 1st. There were already more water rescues this summer along Delaware beaches than throughout the entire 2000 summer season. There were seven reported injuries from Dewey Beach, Bethany Beach and the Delaware Seashore State Park. They included a cardiac arrest and a boy with a spinal injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:15 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 AM EDT FRI JUL 27 2001 50H LONG WAVE TROF MOVG OUT AND TAKING SFC FRNTL SYS WITH IT. UPPER LVL NW FLOW SETTING UP WILL BRING LRG SFC HIGH PRES SYS N OF GREAT LAKES INTO THE FA. HIGH WILL BE CNTRD OVT REGION SAT THEN MOVE E INTO THE ATLANTIC SUN. SFC WAVE IN OHIO VLY WILL PUSH E AS ANOTHER 50H LONG WAVE BEGINS TO DVLP IN THE GREAT LAKES. SFC LOW PASSES S OF FA SUN NGT-MON MRNG...WITH LONG WAVE DRAPED ALNG EAST COAST TUE. PATTERN WILL KEEP FA TEMPS BLO NORMAL INTO THE BEGINNING OF NEXT WEEK...THEN NEAR NORMAL AFTR. COOLEST NGT S/B TMRW UNDER INFLUENCE OF LGT/CALM WND ON LAND WITH FALL-LIKE SFC HIGH PRES MOVG IN. WILL HEADLINE MOST OF ZONES FOR NEAR RECORD TEMPS PSBL...XCPT IN WARMER LWD PA DELAWARE VLY METRO REGIONS AND ALG THE SHORE WHERE OCEAN INFLUENCE WILL PREVAIL. NEXT CHC PCPN IS WITH THE PASSAGE OF THE LOW PRES SYS IN THE SUN TO MON TIME FRAME. AS HIGH PRES MOVS INTO THEN E OF FA...AND LOW PRES MOVS S OF FA THEN INTO ATLANTIC...WIND FLOW WILL BE FM A BASIC E'RLY DIR THRU THE WEEK END AND INTO MID WEEK NEXT. WIND MARGINAL BUT SEAS UP COASTAL WATERS PER MARINE FCSTR...SO SCA WILL REMAIN IN EFFECT THIS ISSUANCE. DE...SMALL CRAFT ADVISORY COAST. MD...NONE. NJ...SMALL CRAFT ADVISORY COAST. PA...NONE. WOODWORTH
DEZ004-NJZ014-024>026-272000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 535 AM EDT FRI JUL 27 2001 ...SWIMMERS SHOULD BE ALERT FOR ROUGH SURF AND RIP TIDES INTO THIS AFTERNOON... NORTHEAST WINDS OF 20 TO 25 MPH GENERATED A 4 TO 6 FT SURF OVERNIGHT AS HIGH PRESSURE BUILT SOUTH OVER THE REGION. THE STRONGEST WINDS AND HIGHEST SURF WILL OCCUR THIS MORNING BEFORE SUBSIDING SLOWLY THIS AFTERNOON AND EVENING. SWIMMERS ALONG THE NEW JERSEY AND DELAWARE COASTS SHOULD REMAIN ALERT FOR ROUGH SURF AND POSSIBLE RIP CURRENTS...ESPECIALLY EARLY TODAY. IF YOU DECIDE TO GO INTO THE WATER...MAKE SURE YOU SWIM AT PROTECTED BEACHES AND FOLLOW THE DIRECTION OF BEACH PATROLS AND LIFEGUARDS IN YOUR AREA. DO NOT SWIM WHEN THEY ARE NOT ON DUTY AND ESPECIALLY AT NIGHT. RIP CURRENTS CAN CARRY EVEN GOOD SWIMMERS INTO DEEPER WATER. RNS
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260511.